Nebraska, 2019

Flash Flood and Hail in Nebraska, August 13, 2019

August 13, 2019 · NWS LBF · 29 events in 8 counties and zones

Thunderstorms developed early in the morning across the northwest Sandhills and continued to move across the Sandhills. Additional thunderstorms developed early afternoon across southwest Nebraska and moved southeastward into Kansas by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed early in the morning across the northwest Sandhills and continued to move across the Sandhills. Additional thunderstorms developed early afternoon across southwest Nebraska and moved southeastward into Kansas by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 13, 4:10 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 13, 4:10 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
610 AM CDT Tue Aug 13 2019

.SHORT TERM...(Today through Wednesday)
Issued at 402 AM CDT Tue Aug 13 2019

Concerns in the near-term revolve around thunderstorm chances over
the next few days. Weak surface high pressure is moving into the
area from the northwest. As this feature continues to move through
the area, winds will veer to the southeast across portions of
southwest Nebraska. This will help push more unstable air in. Aloft,
the region will still be under the influence of mid-level speed max
associated with a Northern Plains shortwave trough dropping out of
the Canadian Prairies. As daytime highs climb into the low 80s
coincident with mid 60s dew points, a narrow plume of strong
instability will develop across the higher elevations of the
southern Panhandle into far northeast Colorado. With h5 winds out
the west at 30 to 40 knots and southeast winds at the surface, deep
layer shear will be sufficient for semi-discrete storm development
immediately west of the CWA with the favored mode, at least
initially, supercells capable of large hail and damaging winds
before growing upscale. Based on forecast shear vectors and storm
motion vectors, expecting most activity to move northwest to
southeast giving the local area a very limited threat of seeing this
activity barring development further northeast than expected.
General thinking is that areas west of an Oshkosh to Wauneta line
with large hail and isolated damaging wind gusts the main concerns.
As activity grows upscale, its expected to dive south-southeast and
track along the sharp instability gradient and h7 isotherms.

Do believe this MCS will be quick to exit the area, likely by 06z,
later this evening. Modest isentropic lift will develop across the
area early Wednesday morning with the strongest ascent expected
across the Sandhills and points south. This ascent will be
reinforced by a few weak lobes of energy. Will limit PoPs to 30%
though as confidence in location of these pulses of energy is low.
Lows will fall into the 50s Wednesday morning with slightly drier
air in place and mostly clear skies expected. Wednesday will be
another similar setup as Tuesday with warmest temperatures within
southeast surface flow. This flow will once again help to usher in
better moisture and as temperatures climb into the low 80s in this
area, expecting another plume of strong instability to develop
across far northeast Colorado. Mid-level flow will continue to be
fairly strong, aoa 30 to 40 knot range which will create sufficient
deep layer shear for severe weather. There should be two waves of
thunderstorm development. The first of which develops within the
upslope flow across northeast Colorado which may graze the far
southwest CWA during the early evening. Lapse rates will again be
quite steep and lead to large hail being the favored hazard with
this initial activity. The second wave of storm development will
occur with the passage of a stronger shortwave within the northwest
flow aloft. As this wave moves into the area, a stout low-level jet
will develop and provide strong forcing for ascent and bring more
scattered rain and thunderstorms to the area during the early
morning hours Thursday. A few of these storms may be strong to
severe with some elevated instability to tap into that may lead to
some isolated severe hail. PWATs will be on the high side of
climatology and some moderate to heavy downpours are possible, but
the progressive nature of the activity will limit any flooding
concerns. Morning lows on Thursday should remain in the upper 50s.

.LONG TERM...(Wednesday night through Monday)
Issued at 402 AM CDT Tue Aug 13 2019

Beginning 12z Thursday. Upper-level ridge anchored to our southwest
will begin to flatten Thursday into Friday. Various pulses of energy
will move through the flow as it becomes more zonal leading to
increasing precipitation chances Thursday and Friday. Confidence in
timing and placement are low at the moment due to discrepancies in
the global models. A surface front looks to sweep through the area,
generally in the Friday night timeframe, helping to put a dent in
the moisture quality and thus lead to mostly dry weekend. Signs
point to a strengthening 4-Corners ridge around the middle of next
week, brining the area into more northerly flow and perhaps a much-
needed quiet period to the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 609 AM CDT Tue Aug 13 2019

High level cloudiness will be on the increase today with scattered
decks between 12000 and 25000 FT AGL. Thunderstorms this morning
are expected to occur south of the KVTN terminal. Other activity
will develop later this afternoon across southwestern Nebraska.
The bulk of this activity is expected to be southwest and west of
the KLBF terminal. Will handle the thunderstorm mention at the
KLBF terminal with a VCTS group from 23z to 02z Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Buttler
Hazardous weather outlook, Aug 13, 5:29 AM MST, 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
729 AM CDT Tue Aug 13 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-141230-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
729 AM CDT Tue Aug 13 2019 /629 AM MDT Tue Aug 13 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Isolated to scattered strong to severe thunderstorms are possible
today. Initially the risk for strong to severe storms will be
across northwestern Nebraska this morning then shifting to
southwestern Nebraska this afternoon into mid evening. Strong to
severe storms are possible west of a line from Brady to Hay
Springs with the greatest threat west of a line from Oshkosh to
Hayes Center. Large hail and damaging winds will be the main
severe threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Another round of scattered thunderstorms are possible Wednesday
afternoon into Wednesday night. Some storms may be severe, mainly
west of a line from Broken Bow to Cody. Large hail and damaging
winds are the main severe threats.

Thunderstorms are possible on Thursday across western and north
central Nebraska. Some strong to severe storms are possible
across the entire outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 13, 3:49 AM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
449 AM MDT Tue Aug 13 2019

NEZ004-094-131130-
Sheridan NE-Western Cherry NE-
449 AM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 530 AM MDT...

At 449 AM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving east at 30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Rushville around 510 AM MDT.

Other locations impacted by this storm include Billys Lake, Lone
Butte, Irwin, Intersection of Beaver Creek Road and White Clay Creek
Road, Highway 27 crossing the Niobrara River, Mount Maria, Highway
250 crossing the Niobrara River, Walgren Lake State Recreation Area,
Clinton and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 74 and 118.
 Highway 250 between mile markers 37 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4287 10273 4293 10192 4237 10208 4269 10278
TIME...MOT...LOC 1049Z 281DEG 25KT 4277 10266

Buttler
Special weather statement, Aug 13, 4:29 AM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
529 AM MDT Tue Aug 13 2019

NEZ004-094-131215-
Sheridan NE-Western Cherry NE-
529 AM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 615 AM MDT...

At 529 AM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving east at 30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Rushville around 600 AM MDT.

Other locations impacted by this storm include Billys Lake, Lone
Butte, Irwin, Intersection of Beaver Creek Road and White Clay Creek
Road, Highway 27 crossing the Niobrara River, Mount Maria, Highway
250 crossing the Niobrara River, Walgren Lake State Recreation Area,
Clinton and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 74 and 118.
 Highway 250 between mile markers 33 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4287 10279 4291 10192 4235 10207 4263 10277
      4278 10277 4279 10279
TIME...MOT...LOC 1129Z 281DEG 24KT 4278 10272

Buttler

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 12:42 UTC.

Open the radar archive at this moment

Event by event

22 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sheridan

When
August 13, 5:42 AM MST
Where
Sheridan County, 21.13 mi N of Ellsworth
Measured
1.75 in hail
Reported by
Public
Coordinates
42.370, -102.200

Hail, Cherry

When
August 13, 7:22 AM CST
Where
Cherry County, 45.2 mi S of Irwin
Measured
1.75 in hail
Reported by
Public
Coordinates
42.230, -101.850

Hail, Cherry

When
August 13, 7:32 AM CST
Where
Cherry County, 51.36 mi S of Irwin
Measured
1.25 in hail
Reported by
Public
Coordinates
42.150, -101.760

Hail, Garden

When
August 13, 10:31 AM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.510, -102.210

Thunderstorm Wind, Garden

When
August 13, 10:31 AM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
60 kt (69 mph) estimated gust
Crop damage
$7,000
Reported by
COOP Observer
Coordinates
41.510, -102.210

Wind driven hail caused severe corn crop damage, stripping 11 acres of corn stalks. A few windows were also broken along with a metal fence.

Hail, Garden

When
August 13, 10:40 AM MST
Where
Garden County, 14.65 mi NE of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -102.130

Hail, Perkins

When
August 13, 10:40 AM MST
Where
Perkins County, 5.89 mi NE of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.910, -101.640

Hail, Garden

When
August 13, 10:55 AM MST
Where
Garden County, 0.52 mi E of Lewellen
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.330, -102.140

Hail, Garden

When
August 13, 11:17 AM MST
Where
Garden County, 7.2 mi SSE of Lewellen
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.240, -102.080

Hail, Keith

When
August 13, 11:20 AM MST
Where
Keith County, 12.02 mi W of Lemoyne
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.300, -102.050

Reported 30 minutes of falling hail, measured tennis ball size, vehicle damage and small tree branches down.

Hail, Deuel

When
August 13, 11:45 AM MST
Where
Deuel County, 0.87 mi SE of Big Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
41.060, -102.070

Hail, Deuel

When
August 13, 11:45 AM MST
Where
Deuel County, 4.17 mi NW of Big Spgs
Measured
2.5 in hail
Reported by
Public
Coordinates
41.110, -102.140

Hail, Keith

When
August 13, 11:45 AM MST
Where
Keith County, 5.24 mi W of Lemoyne
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -101.920

Hail, Keith

When
August 13, 11:47 AM MST
Where
Keith County, 0.52 mi E of Brule
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.100, -101.890

Hail, Deuel

When
August 13, 11:55 AM MST
Where
Deuel County, 2.69 mi WSW of Big Spgs
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
41.060, -102.130

Hail, Perkins

When
August 13, 12:30 PM MST
Where
Perkins County, 5.89 mi NE of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.910, -101.640

Thunderstorm Wind, Perkins

When
August 13, 12:30 PM MST
Where
Perkins County, 5.89 mi NE of Grant
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.910, -101.640

Winds were estimated between 70 and 80 mph by the public.

Thunderstorm Wind, Perkins

When
August 13, 12:30 PM MST
Where
Perkins County, 6.74 mi NNE of Grant
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.940, -101.670

Measured peak wind speed from automated weather site.

Hail, Perkins

When
August 13, 12:51 PM MST
Where
Perkins County, 0.69 mi S of Madrid
Measured
1.75 in hail
Reported by
Public
Coordinates
40.840, -101.530

Hail, Perkins

When
August 13, 12:57 PM MST
Where
Perkins County, 4.86 mi S of Madrid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -101.540

Hail, Perkins

When
August 13, 1:04 PM MST
Where
Perkins County, 8.04 mi SSE of Madrid
Measured
1.75 in hail
Reported by
Public
Coordinates
40.740, -101.480

Thunderstorm Wind, Perkins

When
August 13, 1:04 PM MST
Where
Perkins County, 8.04 mi SSE of Madrid
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.740, -101.480

Report is estimated wind speeds from the public.

Thunderstorm Wind, Chase

When
August 13, 1:23 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.520, -101.640

Wind gust were measured by automated weather observing system.

Thunderstorm Wind, Chase

When
August 13, 1:30 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.520, -101.640

Wind gust were estimated at 60 mph.

Hail, Chase

When
August 13, 1:35 PM MST
Where
Chase County, 5.55 mi S of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -101.980

Hail, Chase

When
August 13, 1:38 PM MST
Where
Chase County, 6.29 mi NE of Enders
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -101.440

Hail, Chase

When
August 13, 1:40 PM MST
Where
Chase County, 9 mi S of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -101.980

Hail, Hayes

When
August 13, 2:51 PM CST
Where
Hayes County, 7.23 mi NNW of Hamlet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.470, -101.300

Flash Flood, Perkins

When
August 13, 2:10 PM MST
Where
Perkins County, 8.8 mi N of Brandon to 14.55 mi N of Grant
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.926, -101.921

Report of water running across county road 768 west of Highway 61.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853499, 853500, 853432, 853181, 853441, 853184, 853185, 853433, 853200, 853188, 853189, 853190, 853191, 853192, 853193, 853195, 853197, 853198, 853196, 853201, 853202, 853443, 853501, 853502, 853434, 853435, 853436, 853437, 853174.